For the millions of people who take the pain-relieving arthritis medication, meloxicam (Mobic), there may be an unintended consequence: ringing in the ears. Pain: it’s bad enough, but a constant ringing in the ears can be even worse.
NSAIDs (non-steroidal anti inflammatory drugs) such as meloxicam as well as aspirin (Tylenol), ibuprofen (Motrin and Advil), and naproxen (Aleve) can trigger tinnitus.
What’s the connection between pain pills and the chronic whining, whirring, ringing or other phantom noise that’s at best, annoying, and at worse, debilitating?
According to a 2010 study in a Swiss pharmaceutical journal, there are two enzymes that NSAIDs target. The metabolism of these enzymes, researchers believe, may be involved in maintaining inner ear functions. For this reason, the researchers conclude, “The excessive use of aspirin may cause tinnitus in humans and impairment of the outer hair cell functions in experimental animals.”
Pain medication seems to cause ototoxicity, a side effect of taking NSAIDs that affects the inner ear or auditory nerve, characterized by cochlear or vestibular dysfunction.
According to the Swiss study, out of all the types of NSAIDs, aspirin, especially in high doses, can occasionally induce ototoxicity. With aspirin-induced ototoxicity, tinnitus is the first symptom to develop. If side effects progress, mild to moderate hearing loss occur, though it’s most often reversible.
Researchers aren’t exactly sure why NSAIDs can cause tinnitus. Two working theories: impairment of the outer hair cell function and stimulation of the sympathetic branch of the central nervous system. (Tinnitus can be managed by stimulating the parasympathetic nervous system through meditation and other relaxation techniques.)
Paradoxically, NSAIDs have also shown to protect animals against cochlear injuries. The moral, so to speak, of the research study is that it’s the excessive use of NSAIDs that can trigger tinnitus. But how much is too much? It’s impossible to paint a broad-stroke brush.
But one study provides some indication. The Nurses’ Health Study, which involved over 56,000 pain-relief-drug-taking women over two decades, determined that taking a NSAID twice a week for more than a year made it 10 percent more likely to experience hearing loss.
Other Medications That Trigger Tinnitus
Many common antibiotics can also trigger tinnitus. According to this study, hearing loss has occurred with neomycin following irrigation of surgical wounds, superficial dressing of severe burns, aerosol inhalation, rectal and colonic irrigation, or even after oral administration. Along with neomycin, taking the following antibiotics can also lead to tinnitus: polymyxin B, erythromycin, and vancomycin (Vancocin HCL, Firvanq).
Like NSAIDs, antibiotic-induced tinnitus is associated with high doses. Stopping usage of the drug usually lessens the severity of tinnitus, or may put a stop to it. However, do not stop taking an antibiotic without getting approval from your doctor.
According to WebMD, certain cancer medications, diuretics, and antidepressants can trigger tinnitus or make it worse.
Hydroxychloroquine, and the more toxic form of it, chloroquine, may also cause ear ringing or hearing loss.
Full List of Drugs That Cause Tinnitus
For a full list of drugs that may cause or worsen, tinnitus, click here to see a report on the US National Library of Medicine National Institutes of Health website. For drugs that have hearing loss as a side effect, click this link, and for medications that may cause vertigo or dizziness, visit this link.